Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 5, 2017, 7:31 PM EDT for Fleming County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 7:31 PM EDT (23:31 UTC)
- Expired
- Apr 5, 2017, 8:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:50 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS53 KJKL 052331
SVRJKL
KYC069-060000-
/O.NEW.KJKL.SV.W.0024.170405T2331Z-170406T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
731 PM EDT WED APR 5 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Fleming County in east central Kentucky...
* Until 800 PM EDT
* At 731 PM EDT, severe thunderstorms were located along a line
extending from 11 miles south of Falmouth to 7 miles east of
Cynthiana to near Paris, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Muses Mills, Craintown, Wallingford, Cowan, Poplar Plains, Foxport,
Elizaville, Goddard, Ewing and Flemingsburg Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 1000 PM EDT for east central
Kentucky.
LAT...LON 3849 8359 3843 8358 3838 8345 3836 8347
3829 8382 3830 8382 3830 8385 3834 8384
3836 8388 3835 8390 3836 8389 3836 8391
3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2331Z 241DEG 48KT 3851 8429 3842 8416 3829 8426
HAIL...1.00IN
WIND...70MPH
$$
AR2 follow-up statements
737
WWUS53 KJKL 052347
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
747 PM EDT WED APR 5 2017
KYC069-060000-
/O.CON.KJKL.SV.W.0024.000000T0000Z-170406T0000Z/
Fleming KY-
747 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR FLEMING COUNTY...
At 746 PM EDT, severe thunderstorms were located along a line
extending from near Brooksville to near Fairview to near Carlisle,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Muses Mills, Craintown, Wallingford, Cowan, Poplar Plains, Foxport,
Elizaville, Goddard, Ewing and Flemingsburg Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 1000 PM EDT for east central
Kentucky.
LAT...LON 3849 8359 3843 8358 3838 8345 3836 8347
3829 8382 3830 8382 3830 8385 3834 8384
3836 8388 3835 8390 3836 8389 3836 8391
3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2346Z 241DEG 48KT 3860 8409 3851 8396 3838 8406
HAIL...1.00IN
WIND...60MPH
$$
DJ257
WWUS53 KJKL 052357
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
757 PM EDT WED APR 5 2017
KYC069-060006-
/O.EXP.KJKL.SV.W.0024.000000T0000Z-170406T0000Z/
Fleming KY-
757 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR FLEMING COUNTY WILL EXPIRE AT
800 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A tornado watch remains in effect until 1000 PM EDT for east central
Kentucky.
LAT...LON 3849 8359 3843 8358 3838 8345 3836 8347
3829 8382 3830 8382 3830 8385 3834 8384
3836 8388 3835 8390 3836 8389 3836 8391
3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2356Z 241DEG 48KT 3864 8399 3855 8386 3842 8396
$$
DJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:22 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 5, 6:22 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 622 PM EDT Wed Apr 5 2017 .UPDATE... Issued at 622 PM EDT WED APR 5 2017 So far the isolated storms that have affected the western part of our forecast area have remained below severe limits. However, severe storms from Burkesville KY north to near Cincinnati OH are moving northeast and will begin to affect our southwest counties around 7 PM. SPC tornado climatology shows that our southwest counties were well within the range of all severe weather parameters except LCL, which was too high. However the earlier showers there may have helped lower the LCL, so the tornado threat will need to be monitored as storms move into the Lake Cumberland area. && .SHORT TERM...(This evening through Thursday night) Issued at 358 PM EDT WED APR 5 2017 While dewpoints remain in the 40s across the eastern part of the forecast area, low level moisture is surging north into central KY and as far east as the Lake Cumberland area. The dewpoint is up to 59 at Monticello and 58 at the McCreary County Mesonet site. The higher dewpoints line up well with the tornado watch that was just issued by SPC. Storms are beginning to develop across western and central KY and storms are expected to move into the forecast area after 6 PM this evening. Current timing indicates the greatest severe threat will exist from 6 PM to midnight. Storms should evolve into a broken line with embedded supercells as they move east into and across the forecast area this evening. Low pressure near Evansville IN will deepen as it moves northeast tonight, and the cold front which has just moved into western KY will surge east across the forecast area tonight. Once the thunderstorms there will be a lull, then showers will spread back across the area later tonight as wrap around moisture surges into the area as low pressure moves northeast. Thursday will be windy with temperatures near steady in the 40s or falling through the 40s. Wind gusts on Thursday will be 25 to 35 with a few isolated higher gusts. In elevations above 3K feet snow showers are expected by Thursday afternoon. Colder air will continue to pour into the area Thursday night, with rain showers and snow showers continuing. Lows Thursday night will be above freezing expect for the higher terrain near the VA border. As such snow accumulation is not expected except in the higher terrain. Black Mountain may see a couple of inches of snow Thursday night. .LONG TERM...(Friday through Wednesday) Issued at 358 PM EDT WED APR 5 2017 Surface high pressure will build into the area for the end of the week, and with clearing skies a freeze will be possible Friday night. As the high shifts east, temperatures will not be as cold Saturday night, but frost will still be possible in colder valley location Saturday night. With the high shifting off the eastern seaboard on Sunday, and upper level ridging building into the area we will see a warming trend which will last into the first part of the coming week. An upper level short wave trough and associated surface low will move from the plains into the Great Lakes on Tuesday with a cold front moving across our area. This will bring a chance of showers and thunderstorms, with slightly cooler air following for mid week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 135 PM EDT WED APR 5 2017 VFR conditions can be expected through the remainder of the afternoon. South winds will prevail this afternoon, with gusts of 20 to 25 knots mainly in the Lake Cumberland area. An approaching cold front will trigger thunderstorms this evening. Some of the storms could be severe with large hail and damaging winds. The storms will be fairly fast moving with the main thunderstorm threat for the TAF sites ranging from 00Z to 02Z in the west and 02Z to 04Z in the east. The cold front will move east of the area tonight with the thunderstorms ending. However, later tonight low clouds will move into the area with additional showers in store for Thursday. Conditions initially behind the cold front will be VFR. However low clouds and showers moving into the area late tonight will bring MVFR conditions which will deteriorate to IFR Thursday morning. West to southwest winds will also increase Thursday morning with gusts of 20 to 25 knots. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SBH SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Apr 5, 4:30 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Jackson KY 430 PM EDT Wed Apr 5 2017 KYZ052-086>088-104-106>120-061300- Rowan-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Morehead, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 430 PM EDT Wed Apr 5 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be likely this evening. Some storms may be severe. The main threats will be large hail and damaging winds. An isolated tornado is also possible. Additionally, locally heavy rainfall may occur, with minor flooding of low lying areas possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds may gust from 30 to 35 mph on Thursday. Some light snow will be possible for the higher elevations of southeast Kentucky Thursday through Friday. An inch or two of snow may accumulate in elevations above 3000 feet. Subfreezing temperatures are possible in many locations Friday night, with frost possible in some valley locations Saturday night. Thunderstorms will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. KYZ044-050-051-058>060-068-069-079-080-083>085-061300- Fleming-Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson- Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 430 PM EDT Wed Apr 5 2017 ...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be likely this evening. Some storms may be severe. Large hail, damaging winds and a few tornadoes are possible. Additionally, locally heavy rainfall may occur, with minor flooding of low lying areas possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds may gust from 30 to 35 mph on Thursday. Some light snow will be possible for the higher elevations of southeast Kentucky Thursday through Friday. Subfreezing temperatures are possible in many locations Friday night, with frost possible in some valley locations Saturday night. Thunderstorms will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. SBH
In the hours before
Special weather statement, Apr 5, 5:33 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
533 PM EDT WED APR 5 2017
KYZ058-068-069-079-111-052200-
Jackson-Lee-Estill-Rockcastle-Pulaski-
533 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON...NORTHEASTERN PULASKI...ROCKCASTLE AND WEST
CENTRAL LEE COUNTIES...
At 532 PM EDT, a strong thunderstorm was located over Level Green, or
7 miles southwest of Mount Vernon, moving northeast at 65 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Vernon, Boone, Sand Springs, Donaro, Bummer, Threelinks,
Robinet, Rice Station, Kings Station, Bandy, Woodstock, Roundstone,
Spiro, Wabp, Climax, Hansford, Winston, Renfro Valley, Willailla and
Wisemantown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 8453 3734 8450 3738 8449 3753 8432
3753 8430 3752 8430 3751 8427 3752 8420
3756 8416 3757 8409 3765 8413 3767 8409
3772 8410 3776 8406 3756 8383 3717 8448
3727 8461
TIME...MOT...LOC 2132Z 225DEG 55KT 3729 8444
ARSpecial weather statement, Apr 5, 5:51 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
551 PM EDT WED APR 5 2017
KYZ050-051-058>060-052215-
Montgomery-Menifee-Estill-Bath-Powell-
551 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT POWELL...MONTGOMERY...
SOUTHWESTERN BATH...NORTHWESTERN ESTILL AND WESTERN MENIFEE
COUNTIES...
At 550 PM EDT, a strong thunderstorm was located over Winston, or 7
miles west of Irvine, moving northeast at 60 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Stanton, Irvine, Owingsville, Frenchburg,
Jeffersonville, Camargo, Clay City, Clay Lick, Levee, Bowen,
Cornwell, Kimbrell, Rothwell, Rice Station, Kings Station, Fagan,
Calloway Crossing, Wiseman Crossing Station and Virden.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3796 8353 3763 8412 3765 8413 3767 8409
3774 8408 3778 8411 3781 8408 3782 8410
3781 8412 3782 8411 3784 8408 3782 8407
3785 8406 3784 8400 3787 8403 3787 8402
3792 8399 3793 8397 3799 8400 3817 8383
TIME...MOT...LOC 2150Z 224DEG 52KT 3770 8411
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 5:33 PM EDT | Special Weather Statement | JKL | Rockcastle | 27 min |
| Apr 5, 5:51 PM EDT | Special Weather Statement | JKL | Menifee, Montgomery, Powell | 24 min |
| Apr 5, 7:51 PM EDT | Special Weather Statement | JKL | Clay, Knox, Whitley | 39 min |
| Apr 5, 7:55 PM EDT | Special Weather Statement | JKL | Fleming | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.